Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Louisville, KY

April 20, 2000Clinton County, Cumberland County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2000, 6:43 PM CDT for Clinton County, Cumberland County, Kentucky. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 6:43 PM CDT (23:43 UTC)
Expired
Apr 20, 2000, 7:15 PM CDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Clinton County, KY, Cumberland County, KY

The radar

The Nashville radar (KOHX), 129 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:48 PM CDTThunderstorm Wind 50 EKettle, KYA tree was blown on to a mobile home.
Apr 20, 7:00 PM CDTThunderstorm Wind 70 ECountywide, KYAt Shipley, a barn was blown down, a mobile home was damaged, and several trees were downed. Mobile homes were damaged at Albany, and several trees were downed.
Apr 20, 7:00 PM CDTTornado F0Albany, KYA piece of scaffolding and a cement mixer pan were moved 50 yards at Ootens Store.
Apr 20, 7:05 PM CDTThunderstorm Wind 50 EBurkesville, KYSeveral trees were downed along Highway 1351.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:15 PM CDTTornado WatchSPC5 hr
Apr 20, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 202343
SVRSDF
KYC053-057-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
643 PM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHERN CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 715 PM CDT

* AT 640 PM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS 7 MILES NORTHWEST OF
  PEYTONSBURG...OR ABOUT 56 MILES EAST OF BOWLING GREEN...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURKESVILLE AROUND 650 PM CDT
  ALBANY AROUND 7Y05 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:46 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 2:46 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT THU APR 20 2000

MAJOR FORECAST PROBLEM FOR TIME BEING IS THE IMPENDING THREAT OF
SVR STRMS AND PSBL TORNADOES ACROSS FA THIS EVE. AGREE WI SPC FOR
POTENTL OF TSTM LINE TO DVLP S TO TN BORDER LATE AFTN...THIS COUPLED
WITH IMPRESSIVE DYNAMICS IN PLACE...QUITE SUFFICIENT FOR TORNADO WATCH
BEING ISSUED FOR FA.

ONCE THRT OF SVX WX CLRS FA...THEN INCRSG CLDS AS COLD ...CYCLONIC
NWRLY FLO DVPLS ACRSS FA...ENOUGH RH AND SUFFICIENT CYCLONIC GRAD
FOR PSBL RW-/RW-- ESPCY DURG DAY ON FRI.

FWC POPS AND TEMPS LUK OK...AND WL BE USED AS GENRL GUID.

.SDF...TORNADO WATCH UNTIL 8PM EDT/PM CDT TONIGHT FOR ENTIR0E FA.

In the hours before

Local storm report, Apr 20, 4:09 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    ENGLISH                   IN   WIND DAMAGE
04/20/00   CRAWFORD                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0508 PM    3 W CORYDON               IN   .75 INCH HAIL
04/20/00   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 20, 4:40 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ADAIRVILLE                KY   .75 INCH HAIL
04/20/00   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 20, 5:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    CHARLESTOWN               IN   1 INCH HAIL
04/20/00   CLARK                          REPORTED BY STORM
                                          SPOTTER.

0615 PM    LOUISVILLE                KY   .88 INCH HAIL
04/20/00   JEFFERSON                      REPORTED AT POLICE
                                          HEADQUARTERS.
Local storm report, Apr 20, 6:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
701 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WILLISBURG                KY   WIND DAMAGE
04/20/00   WASHINGTON                     MOBILE HOMES BLOWN
                                          OVER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 20, 6:19 PM CDT, 24 minutes before
INZ076>079-083-084-089>092-KYZ023>031-045-053-061>063-070>074-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT THU APR 20 2000

THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS ENDED
OVER CENTRAL KENTUCKY AND SOUTHERN INDIANA.

NO ADDITIONAL THUNDERSTORMS ARE EXPECTED OVERNITE.
Local storm report, Apr 20, 6:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
723 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    5 SW LAWRENCEBURG         KY   WIND DAMAGE
04/20/00   ANDERSON                       TOBACCO BARN BLOWN
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:24 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln31 min
Apr 20, 3:57 PM CDTSevere Thunderstorm WarningLMKButler, Grayson33 min
Apr 20, 4:18 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson27 min
Apr 20, 4:33 PM CDTSevere Thunderstorm WarningLMKGrayson, Hardin27 min
Apr 20, 4:53 PM CDTSevere Thunderstorm WarningLMKJefferson37 min
Apr 20, 4:56 PM CDTSevere Thunderstorm WarningLMKAllen, Barren34 min
Apr 20, 5:02 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson28 min
Apr 20, 5:14 PM CDTSevere Thunderstorm WarningLMKOldham31 min
Apr 20, 5:28 PM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe32 min
Apr 20, 5:30 PM CDTSevere Thunderstorm WarningLMKHenry, Trimble30 min
Apr 20, 5:34 PM CDTSevere Thunderstorm WarningLMKWashington31 min
Apr 20, 5:48 PM CDTTornado WarningLMKWashington17 min
Apr 20, 5:54 PM CDTSevere Thunderstorm WarningLMKAnderson36 min
Apr 20, 5:56 PM CDTTornado WarningLMKMercer29 min
Apr 20, 6:09 PM CDTSevere Thunderstorm WarningLMKWoodford31 min
Apr 20, 6:20 PM CDTSevere Thunderstorm WarningLMKFayette, Jessamine35 min
Apr 20, 6:30 PM CDTTornado WarningLMKFayette30 min
Apr 20, 6:35 PM CDTSevere Thunderstorm WarningLMKCasey25 min
Apr 20, 6:43 PM CDTSevere Thunderstorm WarningLMKBourbon32 min
Apr 20, 6:48 PM CDTTornado WarningLMKClinton, Cumberland27 min
Apr 20, 6:52 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln38 min
Apr 20, 6:55 PM CDTSevere Thunderstorm WarningLMKNicholas30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.